Iowa, 2019

Flood in Iowa, September 17 to 20, 2019

September 17 to 20, 2019 · NWS FSD · 1 event in 1 county or zone

Spurred by a period of excessive precipitation from September 10-12 that resulted in 5 to 10 inches of rainfall in the upper reaches of the Big Sioux River Basin and 2 to 5 inches from Sioux Falls southward, rises occurred mid-month that routed downstream to cause minor flooding in the lowest sections of the basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Spurred by a period of excessive precipitation from September 10-12 that resulted in 5 to 10 inches of rainfall in the upper reaches of the Big Sioux River Basin and 2 to 5 inches from Sioux Falls southward, rises occurred mid-month that routed downstream to cause minor flooding in the lowest sections of the basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 17, 5:28 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 17, 5:28 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
628 AM CDT Tue Sep 17 2019

.SHORT TERM...(Today and Tonight)
Issued at 409 AM CDT Tue Sep 17 2019

Ongoing showers and storms early this morning expected to exit by
12Z or very shortly after, as mid-level wave lifts northeast of the
area. Remainder of today should be quiet, but continued warm, humid
and windy as 30-45 kt low level winds mix down to the surface.
Momentum transfer through the mixed layer indicates potential for
gusts of 25-35kts, strongest north of I-90, and especially in higher
elevations of southwest Minnesota. With good mixing and less cloud
cover int he wake of the departing wave, should be able to attain
highs in the mid-upper 80s most areas.

Tonight, a stronger wave lifts north-northeast through the western
Dakotas, reaching eastern North Dakota/southern Manitoba by 12Z
Wednesday. This wave expected to remain far enough northwest that it
will not directly lead to storm chances in our area tonight. However
a cool front extending southward from the associated surface low
pushes into eastern South Dakota this evening, and continues slowly
eastward overnight, with some disagreement among the models in just
how quickly the boundary moves east. Somewhat better agreement in
depiction of 40-50+kt low level jet redeveloping ahead of the
boundary, which should trigger at least scattered, mainly elevated
storms. from late evening into the overnight hours. Mid-level lapse
rates are only marginally unstable, and effective shear is on the
weak side, so widespread severe weather is not expected. However,
cannot rule out an isolated stronger storm which may be able to drag
the stronger winds aloft briefly to the surface.

In addition, precipitable water values ahead of the cool front
increase to 1.5-2". As low level jet veers to more southwesterly
overnight, could see some training storms, which could result in
locally heavy rainfall in parts of southwest MN/northwest IA.

.LONG TERM...(Wednesday through Monday)
Issued at 409 AM CDT Tue Sep 17 2019

Any overnight storms tonight should exit our far southeast counties
by mid morning Wednesday, though surface boundary lags and keeps a
small chance of additional showers/storms across our far southeast
through the day. This boundary becomes a focal point for additional
storms Wednesday night as another wave tracks northeast atop the
boundary. Some question on exactly where the low level boundary will
be located, though consensus appears to be over northeast Nebraska
and northwest Iowa, so will maintain our highest pops/QPF south of
Vermillion to Spirit Lake line Wednesday night into early Thursday,
with lesser pops/QPF across southeast South Dakota and southwest
Minnesota. Again, lack of deep layer shear and meager mid-level
instability lead to greater concern for locally heavy rain rather
than severe weather during this period.

Brief reprieve from the unsettled pattern later Thursday/Thursday
night, but Friday-Saturday continues to look like a more active
period as main upper trough swings out into the Plains. Still some
uncertainty in strength/position of the upper trough, with greater
consensus slowly tracking the main wave northwest of our forecast
area Friday night-Saturday. Associated surface cold front moves into
central SD Friday late afternoon/evening, with ample instability
developing in the warm sector east of the boundary, and little
convective inhibition noted by afternoon, so should see showers and
storms become more numerous through the afternoon/evening. SPC has
areas west of a KYKN-KMML highlighted in the Day 4 outlook, but mid
level lapse rates are marginally unstable, and deep layer shear on
the weak side east except perhaps in our far western counties, so
severe weather risks are somewhat uncertain at this range.

System appears slower to exit than in models from 24 hours ago, so
could see showers/storms linger into Saturday, with additional light
showers possible Sunday as a trailing wave swings through the main
upper trough. Upper ridging should bring a drier period back to the
region early next week with temperatures near seasonal normals.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 628 AM CDT Tue Sep 17 2019

Gusty southerly winds will be primary aviation concern today,
beginning with ongoing low-level wind shear at 12Z, followed by
the stronger winds of 25-35kts mixing to the surface from mid
morning through sunset. Low level jet redevelops this evening,
especially along and east of I-29, resulting in low-level wind
shear again after 18/03Z tonight.

The increasing low level jet tonight will trigger scattered
showers and storms, mainly along/east of I-29. Timing difficult
to pinpoint for our TAF sites, but included brief window at KFSD
and KSUX when potential for thunder is higher. This timing highly
subject to revision in later forecasts.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Sep 17, 3:18 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
418 AM CDT Tue Sep 17 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-180930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
418 AM CDT Tue Sep 17 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Flooding resulting from heavy rainfall last week will continue to be
an ongoing concern. Moderate to major river flooding is expected to
continue in the James, Vermillion and Big Sioux Rivers for several
days.

Scattered to numerous storms are expected tonight into early
Wednesday, especially in areas east of Interstate 29. The risk of
severe weather is low, however, an isolated storm may become strong
enough to produce large hail or wind gusts in excess of 50 mph.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional storms are possible Wednesday night, and again Friday
into early Saturday. These storms may produce locally heavy rainfall,
which could exacerbate ongoing flooding. Isolated storms Friday
afternoon and evening may also become strong to severe, though the
favored area and extent of the severe weather risk is still
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodbury

When
September 17, 10:00 AM CST to September 20, 5:00 PM CST
Where
Woodbury County, 6.89 mi WNW of Leeds to 5.67 mi WNW of Leeds
Cause
Heavy Rain
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
42.560, -96.499

After excessive two-day rainfall during September 10-12 (generally 3 to 4 inches around Sioux Falls, 4.72 inches at Canton, 2.51 inches at Hawarden), the Big Sioux River at Sioux City (gage site SXCI4) reached the 3rd highest stage on record of 0.81 feet above flood stage on September 19. Impacts were mainly limited to inundation of agricultural land.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856725.